Generalized finite element systems for smooth differential forms and Stokes’ problem

Snorre H. Christiansen, Kaibo Hu

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

We provide both a general framework for discretizing de Rham sequences of differential forms of high regularity, and some examples of finite element spaces that fit in the framework. The general framework is an extension of the previously introduced notion of finite element systems, and the examples include conforming mixed finite elements for Stokes’ equation. In dimension 2 we detail four low order finite element complexes and one infinite family of highorder finite element complexes. In dimension 3 we define one low order complex, which may be branched into Whitney forms at a chosen index. Stokes pairs with continuous or discontinuous pressure are provided in arbitrary dimension. The finite element spaces all consist of composite polynomials. The framework guarantees some nice properties of the spaces, in particular the existence of commuting interpolators. It also shows that some of the examples are minimal spaces.

Original languageEnglish (US)
Pages (from-to)327-371
Number of pages45
JournalNumerische Mathematik
Volume140
Issue number2
DOIs
StatePublished - Oct 1 2018

Fingerprint Dive into the research topics of 'Generalized finite element systems for smooth differential forms and Stokes’ problem'. Together they form a unique fingerprint.

  • Cite this